WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Do Opioids Cause Headaches?

By Jennifer Daluro
Opioids are used for migraine treatment. But long-term use of headache medicines can cause medication overuse headaches.

Opioids help relieve treatment-resistant pain, including migraines. But long-term use of headache medicines, including opioids, can result in a condition known as medication overuse headache. Read on to learn more about how opioids may cause headaches.

What are opioids?

Opioids are a class of drugs found naturally in certain poppy plants. However, opioids can also be produced synthetically. Natural opioids (also known as opiates) include codeine and morphine, while synthetic opioids include fentanyl and methadone.

Opioids treat pain by disrupting the pain signals that normally flow between the brain and the body. These drugs also vary in potency. For example, fentanyl produces 50-100 times stronger effects than morphine, according to Johns Hopkins Medicine.

Opioids help control severe, chronic pain. Unfortunately, their sedating and pleasant effects can also lead to misuse. The National Institute on Drug Abuse notes that 8-12% of people who use an opioid for chronic pain also develop an opioid use disorder.

Some adverse opioid side effects include:

  • Depressed breathing
  • Slow heart rate
  • Extreme sedation
  • Dizziness
  • Nausea
  • Vomiting

Additionally, the more you use opioids, the higher your risk of developing drug tolerance. Opioid tolerance leads to dependency and addiction, and unpleasant opioid withdrawal symptoms will typically develop if you stop using the opioid on which you have become dependent.

Opioids and Medication Overuse Headache

According to Mayo Clinic, medication overuse headaches, also known as rebound headaches, are caused by consistent, long-term use of headache medicine, such as opioids. For example, drugs containing a combination of acetaminophen and codeine have a high risk of causing medication overuse headaches. 

Anyone who regularly uses medication for pain relief from a headache disorder or migraines can develop medication overuse headaches, Mayo Clinic reports. However, a 2021 article published by The Journal of Headache and Pain states that women in their 40s are three to four times more likely to experience them. The American Headache Society also notes that migraine patients using opioids have a high risk of developing medication overuse headaches.   

Taking headache medicine more than two days a week may trigger medication overuse headaches, according to Mayo Clinic. You may have this type of headache if: 

  • Your headaches occur every day or almost every day
  • Your headaches awaken you early in the morning
  • Your headaches improve with pain relief medication but reappear as the medication wears off

Other symptoms of medication overuse headaches include:

  • Nausea
  • Restlessness
  • Problems with concentration
  • Memory disruptions
  • Irritability

“Chronic headaches tend to be a very problematic side effect of opioid consumption for a lot of users,” Boris MacKey, addiction therapist at Rehab 4 Addiction, tells WebMD Connect to Care.

Opioid abuse can also lead to headaches. “Sadly, many people take opioids to treat migraines, however, the substance itself can cause irreversible damage to the brain. The American Headache Society suggests that abusing opioids can cause mild episodic migraines to turn into chronic migraines,” MacKey explains.

“Whilst consuming opioids may feel beneficial in treating headaches for a short period, prolonged abuse of the substance causes the user to develop chronic migraine side effects that can be incredibly difficult to treat, especially when detoxing,” MacKey says.

Don’t Wait. Get Help Now.

If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.